Thunderstorm Wind, McIntosh
- When
- July 6, 3:03 AM CST to 3:13 AM CST
- Where
- McIntosh County, 8.15 mi W of Wishek
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.260, -99.720
An area of showers and scattered thunderstorms over south central North Dakota produced several reports of severe downburst winds over McIntosh, LaMoure, and Dickey Counties early in the morning, before sunrise.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
An area of showers and scattered thunderstorms over south central North Dakota produced several reports of severe downburst winds over McIntosh, LaMoure, and Dickey Counties early in the morning, before sunrise.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 6, 2:40 AM CST, 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 340 AM CDT FRI JUL 6 2012 .SHORT TERM...TODAY THROUGH SATURDAY AFTERNOON... CURRENTLY...SURFACE LOW WAS OVER/NEAR RAPID CITY WITH A FAIRLY GOOD PRESSURE GRADIENT SURROUNDING THE LOW. ENVIRONMENTAL WINDS WERE NORTHEAST ACROSS MUCH OF THE FORECAST AREA. THE SURFACE LOW IS FORECAST TO MOVE EAST SUCH THAT BY EARLY AFTERNOON THE LOW HAS ELONGATED AND BECOME MORE OF A TROUGH/FRONT ORIENTED NORTHEAST TO SOUTHWEST FROM WEST CENTRAL MINNESOTA TO CENTRAL NEBRASKA. AT UPPER LEVELS...A CLUSTER OF UPPER LEVEL IMPULSES WAS MOVING NORTHEASTWARD ACROSS WESTERN AND CENTRAL NORTH DAKOTA...AND ARE PROGGED TO CONTINUE MOVING NORTHEAST INTO MINNESOTA TODAY. BY EARLY AFTERNOON THE MAIN CENTERS OF UPPER LEVEL IMPULSES IS OFF TO THE EAST IN/NEAR THE RED RIVER VALLEY AND MINNESOTA...AND THE CHANCES OF PRECIPITATION THIS AFTERNOON DECREASE GREATLY. THIS WILL MEAN NORTH/NORTHEAST SURFACE WINDS ACROSS THE STATE WITH UPPER LEVEL WINDS FROM THE SOUTHEAST/SOUTH AT THE NOSE OF A LOW LEVEL JET...AND SOUTHWESTERLY WINDS ALOFT AT H700. THIS SCENARIO IS A GOOD SETUP FOR OVERRUNNING PRECIPITATION. MODERATE INSTABILITY REGARDING SEVERE WEATHER...BUT WITH COPIOUS AMOUNTS OF AVAILABLE MOISTURE FROM A PLUME OF MOISTURE MOVING NORTHEASTWARD FROM THE 4-CORNERS/TEXAS AREA...LOOKING AT HEAVY RAIN. THUS THE MAIN CONCERN THIS FORECAST PERIOD IS HEAVY RAIN. MODEL CONSENSUS INDICATES STORM TOTALS OF 1 TO 2 INCHES OF RAINFALL...ROUGHLY FROM HETTINGER TO WASHBURN TO HARVEY AND POINTS SOUTH. ALSO INDICATING A SWATH OF 2-2.25 FROM GRANT/SIOUX COUNTIES TO STUTSMAN COUNTY. ACROSS THE REGION WE HAVE VERY DRY CONDITIONS AS HAVE HAD LITTLE RAINFALL OVER THE PAST MONTH. EXPECT THE REGION SHOULD BE ABLE TO SOAK UP 2 INCHES OF RAINFALL IN 1 TO 3 HOURS BUT WILL APPROACH FLASH FLOOD GUIDANCE IF 3 INCHES FALL. WILL PLACE HEAVY RAIN IN THE FORECAST AND HIGHLIGHT IN A SPECIAL WEATHER STATEMENT. AT THIS TIME DO NOT FEEL A FLASH FLOOD WATCH IS WARRANTED WITH THE DRY CONDITIONS AND FULL VEGETATION. THIS EVENING AND OVERNIGHT TONIGHT WINDS BECOME LIGHT AS SURFACE HIGH PRESSURE SETTLES ACROSS THE REGION. ON SATURDAY A WEAK UPPER LEVEL IMPULSE MOVES FROM WEST TO EAST ACROSS SOUTH CENTRAL CANADA...POSSIBLY AFFECTING THE NORTHERN TIER OF COUNTIES FOR A SLIGHT CHANCE/CHANCE OF THUNDERSHOWERS ON SATURDAY. OTHERWISE DECREASING CLOUDS AND PRECIPITATION CHANCES THIS AFTERNOON...MAINLY CLEAR TONIGHT WITH SOME PATCHY FOG...AND MOSTLY SUNNY SATURDAY. .LONG TERM...SATURDAY NIGHT THROUGH THURSDAY... A WEAK FRONT WILL DROP SOUTH THROUGH THE FORECAST AREA SATURDAY NIGHT...AND MAY CLIP THE FAR NORTH WITH A FEW SHOWERS. OTHERWISE...THE LONG TERM PERIOD IS EXPECTED TO BE MAINLY DRY UNTIL PERHAPS LATE WEDNESDAY INTO THURSDAY. A LARGE WESTERN CONUS RIDGE WILL GRADUALLY SHIFT EASTWARD THROUGH THE PERIOD. EXPECT CONTINUED ABOVE NORMAL TEMPERATURES AND A GRADUAL WARMING TREND THROUGH THE PERIOD...WITH CONSENSUS GUIDANCE INDICATING HIGHS WELL INTO THE 80S TO LOWER 90S. MIN RH VALUES POINT TO THE WESTERN COUNTIES FOR POTENTIAL FIRE WEATHER CONCERNS. THE GFS CONTINUES TO ADVERTISE A WEAK WAVE TOPPING THE RIDGE WEDNESDAY NIGHT INTO THURSDAY AND HAVE MAINTAINED LOW POPS. && .AVIATION... SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE MORNING HOURS...ESPECIALLY AT KBIS/KJMS WHERE STRONG STORMS WILL PRODUCE GUSTY WINDS AND IFR VSBYS AT TIMES. STORMS ARE EXPECTED TO EXIT KJMS AREA EARLY THIS AFTERNOON. THERE WILL BE POTENTIAL FOR FOG DEVELOPMENT OVERNIGHT TONIGHT AS THE SURFACE RIDGE BUILDS IN. && .HYDROLOGY... HIGH LEVEL TROPICAL PLUME/MONSOONAL MOISTURE HAD REACHED THE NORTHERN PLAINS...AND WAS SUPPORTING PRECIPITATION EFFICIENCY ACROSS THE REGION. ALL MODELS PORTRAY A MODERATE TO HEAVE PRECIP EVENT ACROSS SOUTHERN NORTH DAKOTA TODAY. THE COMPONENT MISSING FOR FLASH FLOOD HIGHLIGHTS WOULD BE INDICATIONS OF BACK BUILDING STORMS...AS THE CURRENT SOUNDINGS SUPPORT A MORE PROGRESSIVE PATTERN. LESS UNCERTAINTY AT THIS TIME ON THE LOCATION OF PRECIPITATION...WHICH SHOULD FALL ACROSS THE SOUTHWEST AND SOUTH CENTRAL. PASTURE CONDITIONS ARE VERY DRY AND SHOULD BE ABLE TO SOAK UP 2 INCHES OF RAINFALL IN 3 TO 6 HOURS. ALTHOUGH LOCAL STREET FLOODING IS POSSIBLE...FLASH FLOODING IS LESS LIKELY. WILL HIGHLIGHT HEAVY RAIN IN THE WEATHER GROUPS AND ISSUE A SPECIAL WEATHER STATEMENT. BUT NO HEADLINES AT THIS TIME. FLASH FLOOD GUIDANCE FOR SOUTHERN NORTH DAKOTA COUNTIES SHOW 3 HOUR GUIDANCE GENERALLY BETWEEN 2.5 AND 3 INCHES. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...JV LONG TERM/AVIATION...RK HYDROLOGY...WAA/JV
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 358 PM CDT THU JUL 5 2012 NDZ001>005-009>013-017-021>023-062100- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-MCLEAN-SHERIDAN-WELLS- 358 PM CDT THU JUL 5 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA AND SOUTH CENTRAL NORTH DAKOTA. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED INTO EARLY TONIGHT. A BETTER CHANCE FOR THUNDERSTORMS WILL AFTER MIDNIGHT. THE THUNDERSTORMS ARE EXPECTED TO REMAIN NON-SEVERE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS FRIDAY MORNING...AND AGAIN SATURDAY INTO SATURDAY NIGHT. THE THUNDERSTORMS ARE EXPECTED TO REMAIN NON-SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ018>020-025-031>037-040>048-050-051-062100- DUNN-MERCER-OLIVER-FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON- BURLEIGH-KIDDER-STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX- EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- 357 PM CDT THU JUL 5 2012 /257 PM MDT THU JUL 5 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS CAN BE EXPECTED TONIGHT. THE MAIN THREAT WILL BE HEAVY RAINFALL. BETWEEN 1 AND 2 INCHES OF RAINFALL IS ANTICIPATED ALONG AND SOUTH OF INTERSTATE 94 THROUGH FRIDAY MORNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SHOWERS AND THUNDERSTORMS WILL BE ONGOING FRIDAY MORNING AND GRADUALLY TAPER OFF FROM WEST TO EAST DURING THE AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED IF RAINFALL BECOMES HEAVIER THAN EXPECTED. PLEASE CALL THE BISMARCK NATIONAL WEATHER SERVICE OFFICE AT 1-800-247-0212 WITH YOUR RAINFALL REPORTS. WAA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1239 AM CDT FRI JUL 6 2012 NDZ034>037-040>048-050-051-061100- MORTON-BURLEIGH-KIDDER-STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN- ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- INCLUDING THE CITIES OF...MANDAN...BISMARCK...STEELE... JAMESTOWN...MARMARTH...MOTT...ELGIN...BOWMAN...HETTINGER... FORT YATES...LINTON...NAPOLEON...EDGELEY...ASHLEY...OAKES 1239 AM CDT FRI JUL 6 2012 /1139 PM MDT THU JUL 5 2012/ ...HEAVY RAINFALL EXPECTED IN THE LATE NIGHT THROUGH MORNING HOURS SOUTHWEST AND SOUTH CENTRAL... SHOWERS AND THUNDERSTORMS HAD DEVELOPED ACROSS PORTIONS OF THE NORTHERN PLAINS...AND THERE IS A POSSIBILITY OF HEAVY RAINFALL AMOUNTS IN WIDESPREAD AREAS ACROSS SOUTHERN NORTH DAKOTA THROUGH THE MORNING HOURS FRIDAY. WIDESPREAD RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE AT PLACES LIKE HETTINGER...ELGIN...LINTON...FORT YATES...WISHEK AND ELLENDALE BY MID MORNING FRIDAY. AN ISOLATED 3 INCH AMOUNT IS POSSIBLE ACROSS THE FAR SOUTH CENTRAL. FROM BISMARCK TO JAMESTOWN...RAINFALL AMOUNTS UP TO AN INCH ARE POSSIBLE. ALTHOUGH URBAN STREET FLOODING IS POSSIBLE WITH THUNDERSTORMS THAT CONTAIN HEAVY RAIN...FLASH FLOODING IS NOT EXPECTED AS THE SOILS ARE VERY DRY AND SHOULD BE ABLE TO SOAK UP THE RAINFALL. PERSONS SHOULD BE ALERT THAT SMALL STREAMS AND RIVERS WILL LIKELY SHOW A RISE AS THIS AREA OF RAINFALL MOVES THROUGH. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. JV
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 216 AM CDT FRI JUL 6 2012 NDZ034-042-045-046-060815- EMMONS-GRANT-MORTON-SIOUX- 216 AM CDT FRI JUL 6 2012 ...SPECIAL WEATHER STATEMENT... AT 211 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE MOVING INTO EXTREME SOUTH CENTRAL GRANT COUNTY MOVING NORTHEAST AT 50 MPH. WINDS UP TO 55 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... SELFRIDGE... PORCUPINE... ST. GERTRUDE... SHIELDS... RALEIGH... FORT YATES... LARK... FLASHER... BREIEN... PRAIRIE KNIGHTS RESORT... SOLEN... CANNON BALL... ST. ANTHONY... FORT RICE... HUFF... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. KINNEY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 259 AM CDT FRI JUL 6 2012 NDZ035-036-046-047-060900- BURLEIGH-EMMONS-KIDDER-LOGAN- 259 AM CDT FRI JUL 6 2012 ...SPECIAL WEATHER STATEMENT... AT 251 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER CENTRAL EMMONS COUNTY...MOVING NORTH AT 30 MPH. PENNY SIZE HAIL AND WINDS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS...WITH REDUCED VISIBILITY AND PONDING WATER ON ROADS. LOCATIONS IMPACTED INCLUDE... HAZELTON... KINTYRE... BRADDOCK... MOFFIT... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. KINNEY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 354 AM CDT FRI JUL 6 2012 NDZ020-034>037-042-045>048-050-051-061100- OLIVER-MORTON-BURLEIGH-KIDDER-STUTSMAN-GRANT-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- INCLUDING THE CITIES OF...CENTER...MANDAN...BISMARCK...STEELE... JAMESTOWN...ELGIN...FORT YATES...LINTON...NAPOLEON...EDGELEY... ASHLEY...OAKES 354 AM CDT FRI JUL 6 2012 /254 AM MDT FRI JUL 6 2012/ ...STRONG WIND GUSTS SOUTH CENTRAL EARLY THIS MORNING... SHOWERS AND THUNDERSTORMS WILL CONTINUE TO PRODUCE DANGEROUS LIGHTNING...GUSTY WINDS...AND LOCALLY HEAVY RAIN ACROSS SOUTH CENTRAL NORTH DAKOTA EARLY THIS MORNING. IN ADDITION...LOCALIZED STRONG WINDS AROUND 55 MPH COULD DEVELOP JUST AFTER THUNDERSTORMS MOVE THROUGH. A 57 MPH WIND GUST WAS RECORDED 9 MILES NORTH OF SELFRIDGE IN SIOUX COUNTY AROUND 330 AM CDT...AFTER THE HEAVY RAIN HAD ENDED. MOTORISTS SHOULD REMAIN ALERT FOR SUDDEN STRONG GUSTS...EVEN IN AREAS NOT IMPACTED BY HEAVY RAIN. KINNEY
The Bismarck radar (KBIS), 98 km away, was scanning. The volume nearest the first event began at 09:03 UTC.
4 thunderstorm wind. Local standard time, as filed.
The strong winds blew down several trees and blew the roof off of a large building.
Many large tree branches were broken off in Kulm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2012Every state in 2012This day in weather historyWarnings in North Dakota, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381506, 381507, 381508, 381509.